Israel Journal of Mathematics

, Volume 149, Issue 1, pp 199–226 | Cite as

Rigidity of multiparameter actions

  • Elon Lindenstrauss


We survey some of the recent progress in understanding diagonalizable algebraic actions of multidimensional abelian groups, a subject pioneered by Hillel Furstenberg.


Invariant Measure Ergodic Measure Unique Ergodicity Toral Automorphism Horocycle Flow 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Aar97]
    J. Aaronson,An Introduction to Infinite Ergodic Theory, Volume 50 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 1997.Google Scholar
  2. [AW67]
    R. L. Adler and B. Weiss,Entropy, a complete metric invariant for automorphisms of the torus, Proceedings of the National Academy of Sciences of the United States of America57 (1967), 1573–1576.MATHCrossRefMathSciNetGoogle Scholar
  3. [Ber83]
    D. Berend,Multi-invariant sets on tori, Transactions of the American Mathematical Society280 (1983), 509–532.MATHCrossRefMathSciNetGoogle Scholar
  4. [Ber84a]
    D. Berend,Minimal sets on tori, Ergodic Theory and Dynamical Systems4 (1984), 499–507.MATHMathSciNetGoogle Scholar
  5. [Ber84b]
    D. Berend,Multi-invariant sets on compact abelian groups, Transactions of the American Mathematical Society286 (1984), 505–535.MATHCrossRefMathSciNetGoogle Scholar
  6. [BL03]
    J. Bourgain and E. Lindenstrauss,Entropy of quantum limits, Communications in Mathematical Physics233 (2003), 153–171.MATHCrossRefMathSciNetGoogle Scholar
  7. [CdV85]
    Y. Colin de Verdière,Ergodicité et fonctions propres du laplacien, Communications in Mathematical Physics102 (1985), 497–502.MATHCrossRefMathSciNetGoogle Scholar
  8. [CSD55]
    J. W. S. Cassels and H. P. F. Swinnerton-Dyer,On the product of three homogeneous linear forms and the indefinite ternary quadratic forms, Philosophical Transactions of the Royal Society of London, Series A248 (1955), 73–96.CrossRefMathSciNetMATHGoogle Scholar
  9. [DM90]
    S. G. Dani and G. A. Margulis,Values of quadratic forms at integral points: an elementary approach, L’Enseignement Mathématique (2)36 (1990), 143–174.MathSciNetMATHGoogle Scholar
  10. [EK03]
    M. Einsiedler and A. Katok,Invariant measures on Gfor split simple Lie groups G, Communications on Pure and Applied Mathematics56 (2003), 1184–1221. Dedicated to the memory of Jürgen K. Moser.MATHCrossRefMathSciNetGoogle Scholar
  11. [EKL04]
    M. Einsiedler, A. Katok and E. Lindenstrauss,Invariant measures and the set of exceptions to Littlewood’s conjecture, Annals of Mathematics, to appear.Google Scholar
  12. [EL03]
    M. Einsiedler and E. Lindenstrauss,Rigidity properties of Z d-actions on tori and solenoids, Electronic Research Announcements of the American Mathematical Society9 (2003), 99–110.MATHCrossRefMathSciNetGoogle Scholar
  13. [Fel93]
    J. Feldman,A generalization of a result of R. Lyons about measures on [0, 1), Israel Journal of Mathematics81 (1993), 281–287.MATHCrossRefMathSciNetGoogle Scholar
  14. [Fur67]
    H. Furstenberg,Disjointness in ergodic theory, minimal sets, and a problem in Diophantine approximation, Mathematical Systems Theory1 (1967), 1–49.MATHCrossRefMathSciNetGoogle Scholar
  15. [Fur73]
    H. Furstenberg,The unique ergodicity of the horocycle flow, inRecent Advances in Topological Dynamics (Proc. Conf., Yale Univ., New Haven, Conn., 1972; in honor of Gustav Arnold Hedlund), Lecture Notes in Mathematics318, Springer, Berlin, 1973, pp. 95–115.Google Scholar
  16. [Hed39]
    G. Hedlund,Dynamics of geodesic flows, Bulletin of the American Mathematical Society45 (1939), 241–260.MATHMathSciNetGoogle Scholar
  17. [Hos95]
    B. Host,Nombres normaux, entropie, translations, Israel Journal of Mathematics91 (1995), 419–428.MATHCrossRefMathSciNetGoogle Scholar
  18. [Hos00]
    B. Host,Some results of uniform distribution in the multidimensional torus, Ergodic Theory and Dynamical Systems20 (2000), 439–452.MATHCrossRefMathSciNetGoogle Scholar
  19. [Hur44]
    W. Hurewicz,Ergodic theorem without invariant measure, Annals of Mathematics (2)45 (1944), 192–206.CrossRefMathSciNetGoogle Scholar
  20. [Jak97]
    D. Jakobson,Equidistribution of cusp forms on PSL2(ℤ)\PSL2(ℝ), Annales de l’Institut Fourier (Grenoble)47 (1997), 967–984.MATHMathSciNetGoogle Scholar
  21. [Joh92]
    A. S. A. Johnson,Measures on the circle invariant under multiplication by a nonlacunary subsemigroup of the integers, Israel Journal of Mathematics77 (1992), 211–240.MATHMathSciNetGoogle Scholar
  22. [JR95]
    A. Johnson and D. J. Rudolph,Convergence under × q of × p invariant measures on the circle, Advances in Mathematics115 (1995), 117–140.MATHCrossRefMathSciNetGoogle Scholar
  23. [KK01]
    B. Kalinin and A. Katok,Invariant measures for actions of higher rank abelian groups, inSmooth Ergodic Theory and its Applications (Seattle, WA, 1999), Volume 69 of Proceedings of Symposia in Pure Mathematics, American Mathematical Society, Providence, RI, 2001, pp. 593–637.Google Scholar
  24. [KK02]
    B. Kalinin and A. Katok,Measurable rigidity and disjointness fork actions by toral automorphisms, Ergodic Theory and Dynamical Systems22 (2002), 507–523.MATHCrossRefMathSciNetGoogle Scholar
  25. [KKS02]
    A. Katok, S. Katok and K. Schmidt,Rigidity of measurable structure ford actions by automorphisms of a torus, Commentarii Mathematici Helvetici77 (2002), 718–745.MATHCrossRefMathSciNetGoogle Scholar
  26. [KS]
    B. Kalinin and R. Spatzier,Rigidity of the measurable structure for algebraic actions of higher rank abelian groups, arXiv:math.DS/0207137; Ergodic Theory and Dynamical Systems25 (2005), 175–200.MATHCrossRefMathSciNetGoogle Scholar
  27. [KS96]
    A. Katok and R. J. Spatzier,Invariant measures for higher-rank hyperbolic abelian actions, Ergodic Theory and Dynamical Systems16 (1996), 751–778.MATHMathSciNetCrossRefGoogle Scholar
  28. [KS98]
    A. Katok and R. J. Spatzier,Corrections to: “Invariant measures for higher-rank hyperbolic abelian actions” [Ergodic Theory and Dynamical Systems 16 (1996), 751–778; MR 97d:58116], Ergodic Theory and Dynamical Systems18 (1998), 503–507.CrossRefMathSciNetGoogle Scholar
  29. [KSS02]
    D. Kleinbock, N. Shah and A. Starkov,Dynamics of subgroup actions on homogeneous spaces of Lie groups and applications to number theory, inHandbook of Dynamical Systems, Vol. 1A, North-Holland, Amsterdam, 2002, pp. 813–930.Google Scholar
  30. [KV98]
    R. Kenyon and A. Vershik,Arithmetic construction of sofic partitions of hyperbolic toral automorphisms, Ergodic Theory and Dynamical Systems18 (1998), 357–372.MATHCrossRefMathSciNetGoogle Scholar
  31. [Lin01a]
    E. Lindenstrauss,On quantum unique ergodicity for Γ\ℍ × ℍ, International Mathematics Research Notices17 (2001), 913–933.CrossRefMathSciNetGoogle Scholar
  32. [Lin01b]
    E. Lindenstrauss,p-adic foliation and equidistribution, Israel Journal of Mathematics122 (2001), 29–42.MATHMathSciNetGoogle Scholar
  33. [Lin03a]
    E. Lindenstrauss,Invariant measures and arithmetic quantum unique ergodicity, Annals of Mathematics, to appear.Google Scholar
  34. [Lin03b]
    E. Lindenstrauss,Recurrent measures and measure rigidity, inProceeding of the II Workshop on Dynamics and Randomness, Santiago de Chile, Dec. 9–13, 2002 (A. Maass, S. Martinez and J. San Martin, eds.), to appear.Google Scholar
  35. [LL03]
    F. Ledrappier and E. Lindenstrauss,On the projections of measures invariant under the geodesic flow, International Mathematics Research Notices9 (2003), 511–526.CrossRefMathSciNetGoogle Scholar
  36. [LMP99]
    E. Lindenstrauss, D. Meiri and Y. Peres,Entropy of convolutions on the circle, Annals of Mathematics (2)149 (1999),871–904.MATHCrossRefMathSciNetGoogle Scholar
  37. [LS95]
    W. Z. Luo and P. Sarnak,Quantum ergodicity of eigenfunctions on PSL2(ℤ)\ℍ, Publications Mathématiques de l’Institut des Hautes Études Scientifiques81 (1995), 207–237.MATHCrossRefMathSciNetGoogle Scholar
  38. [LS03]
    E. Lindenstrauss and K. Schmidt,Invariant sets and measures of nonexpansive group automorphisms, Israel Journal of Mathematics144 (2004), 29–60.MATHMathSciNetGoogle Scholar
  39. [LW01]
    E. Lindenstrauss and B. Weiss,On sets invariant under the action of the diagonal group, Ergodic Theory and Dynamical Systems21 (2001), 1481–1500.MATHCrossRefMathSciNetGoogle Scholar
  40. [Lyo88]
    R. Lyons,On measures simultaneously 2-and 3-invariant, Israel Journal of Mathematics61 (1988), 219–224.MATHCrossRefMathSciNetGoogle Scholar
  41. [Mar89]
    G. A. Margulis,Discrete subgroups and ergodic theory, inNumber Theory, Trace Formulas and Discrete Groups (Oslo, 1987), Academic Press, Boston, MA, 1989, pp. 377–398.Google Scholar
  42. [Mar97]
    G. A. Margulis,Oppenheim conjecture, inFields Medallists’ Lectures, Volume 5 of World Scientific Series in 20th Century Mathematics, World Scientific Publishing, River Edge, NJ, 1997, pp. 272–327.Google Scholar
  43. [Mar00]
    G. Margulis,Problems and conjectures in rigidity theory, inMathematics: Frontiers and Perspectives American Mathematical Society, Providence, RI, 2000, pp. 161–174.Google Scholar
  44. [Mei98]
    D. Meiri,Entropy and uniform distribution of orbits in T d, Israel Journal of Mathematics105 (1998), 155–183.MATHMathSciNetGoogle Scholar
  45. [Mor03]
    D. W. Morris,Ratner’s Theorem on Unipotent Flows, Chicago Lectures in Mathematics, University of Chicago Press, to appear; arXiv:math.DS/0310402.Google Scholar
  46. [Moz94]
    S. Mozes,On closures of orbits and arithmetic of quaternions, Israel Journal of Mathematics86 (1994), 195–209.MATHMathSciNetGoogle Scholar
  47. [Moz95]
    S. Mozes,Actions of Cartan subgroups, Israel Journal of Mathematics90 (1995), 253–294.MATHMathSciNetGoogle Scholar
  48. [MP99]
    D. Meiri and Y. Peres,Bi-invariant sets and measures have integer Hausdorff dimension, Ergodic Theory and Dynamical Systems19 (1999), 523–534.MATHCrossRefMathSciNetGoogle Scholar
  49. [MT94]
    G. A. Margulis and G. M. Tomanov,Invariant measures for actions of unipotent groups over local fields on homogeneous spaces, Inventiones Mathematicae116 (1994), 347–392.MATHCrossRefMathSciNetGoogle Scholar
  50. [Muc00]
    R. Muchnik,Orbits of zariski dense semigroup of SL(n,ℤ), Ergodic Theory and Dynamical Systems, to appear.Google Scholar
  51. [Muc02]
    R. Muchnik,Semigroup actions on \(\mathbb{T}^n \), Geometriae Dedicata, to appear.Google Scholar
  52. [OW87]
    D. S. Ornstein and B. Weiss,Entropy and isomorphism theorems for actions of amenable groups, Journal d’Analyse Mathématique48 (1987), 1–141.MATHMathSciNetGoogle Scholar
  53. [R82a]
    M. Ratner,Factors of horocycle flows, Ergodic Theory and Dynamical Systems2 (1982), 465–489.MATHMathSciNetGoogle Scholar
  54. [R82b]
    M. Ratner,Rigidity of horocycle flows, Annals of Mathematics (2)115 (1982), 597–614.CrossRefMathSciNetGoogle Scholar
  55. [R83]
    M. Ratner,Horocycle flows, joinings and rigidity of products, Annals of Mathematics (2),118 (1983), 277–313.CrossRefMathSciNetGoogle Scholar
  56. [R91a]
    M. Ratner,On Raghunathan’s measure conjecture, Annals of Mathematics (2)134 (1991), 545–607.CrossRefMathSciNetGoogle Scholar
  57. [R91b]
    M. Ratner,Raghunathan’s topological conjecture and distributions of unipotent flows, Duke Mathematical Journal63 (1991), 235–280.MATHCrossRefMathSciNetGoogle Scholar
  58. [R92]
    M. Ratner,Raghunathan’s conjectures for SL(2, ℝ), Israel Journal of Mathematics80 (1992), 1–31.MATHMathSciNetGoogle Scholar
  59. [Ree82]
    M. Rees,Some R 2-anosov flows, unpublished, 1982.Google Scholar
  60. [RS94]
    Z. Rudnick and P. Sarnak,The behaviour of eigenstates of arithmetic hyperbolic manifolds, Communications in Mathematical Physics161 (1994), 195–213.MATHCrossRefMathSciNetGoogle Scholar
  61. [Rud82]
    D. J. Rudolph,Ergodic behaviour of Sullivan’s geometric measure on a geometrically finite hyperbolic manifold, Ergodic Theory and Dynamical Systems2 (1982), 491–512.MATHMathSciNetGoogle Scholar
  62. [Rud90]
    D. J. Rudolph, ×2and ×3invariant measures and entropy, Ergodic Theory and Dynamical Systems10 (1990), 395–406.MATHMathSciNetGoogle Scholar
  63. [Sar01]
    P. Sarnak,Estimates for Rankin-Selberg L-functions and quantum unique ergodicity, Journal of Functional Analysis184 (2001), 419–453.MATHCrossRefMathSciNetGoogle Scholar
  64. [Sch95]
    K. Schmidt,Dynamical Systems of Algebraic Origin, Volume 128 of Progress in Mathematics, Birkhäuser Verlag, Basel, 1995.Google Scholar
  65. [Sch00]
    K. Schmidt,Algebraic coding of expansive group automorphisms and two-sided beta-shifts, Monatshefte für Mathematik129 (2000), 37–61.MATHCrossRefGoogle Scholar
  66. [Sch03]
    K. Schmidt,Algebraicd-actions, preprint, available for download at notes.pdf.Google Scholar
  67. [Sel56]
    A. Selberg,Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, Journal of the Indian Mathematical Society (N.S.)20 (1956), 47–87.MathSciNetMATHGoogle Scholar
  68. [Šni74]
    A. I. Šnirel’man,Ergodic properties of eigenfunctions, Uspekhi Matematicheskikh Nauk29(6(180)) (1974), 181–182.MathSciNetMATHGoogle Scholar
  69. [Sta99]
    A. Starkov,Orbit closures of toral automorphism group, preprint, 1999.Google Scholar
  70. [Sta00]
    A. Starkov,Orbit closures of toral automorphism group II, preprint, 2000.Google Scholar
  71. [SV98]
    N. A. Sidorov and A. M. Vershik,Bijective coding of automorphisms of a torus, and binary quadratic forms, Uspekhi Matematicheskikh Nauk53(5(323)) (1998), 231–232.MathSciNetGoogle Scholar
  72. [SV04]
    L. Silberman and A. Venkatesh,On quantum unique ergodicity for locally symmetric spaces I: a micro local life, preprint, 2004.Google Scholar
  73. [TW02]
    G. Tomanov and B. Weiss,closed orbits for action of maximal tori on homogeneous spaces, Duke Mathematical Journal119 (2003), 367–392.MATHCrossRefMathSciNetGoogle Scholar
  74. [Wat01]
    T. Watson,Rankin triple products and quantum chaos, Ph.D. thesis, Princeton University, 2001.Google Scholar
  75. [Wol01]
    S. A. Wolpert,The modulus of continuity for Γ0(m)\ℍsemi-classical limits, Communications in Mathematical Physics216 (2001), 313–323.MATHCrossRefMathSciNetGoogle Scholar
  76. [Zel87]
    S. Zelditch,Uniform distribution of eigenfunctions on compact hyperbolic surfaces, Duke Mathematical Journal55 (1987), 919–941.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University 2005

Authors and Affiliations

  1. 1.Department of MathematicsPrinceton UniversityPrincetonUSA
  2. 2.Courant Institute of Mathematical SciencesNew York UniversityNew YorkUSA

Personalised recommendations